Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

July 4, 2021Wadena County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Jul 4, 2021, 2:42 AM CDT for Wadena County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2021, 2:42 AM CDT (07:42 UTC)
Expired
Jul 4, 2021, 3:30 AM CDT
In force
48 min
Issued by
NWS Grand Forks, ND

County Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 198 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 7.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2021-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2021-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2327 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

194 
WWUS83 KFGF 040742
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
242 AM CDT Sun Jul 4 2021
 
MNZ024-028-031-032-040830-
Wadena MN-East Becker MN-East Otter Tail MN-Hubbard MN-
242 AM CDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUBBARD...NORTHERN
WADENA...NORTHEASTERN OTTER TAIL AND SOUTHEASTERN BECKER COUNTIES
UNTIL 330 AM CDT...

At 242 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wolf Lake, or 23 miles east of Detroit Lakes, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Menahga, Huntersville, Hubbard, Nimrod, Wolf Lake, Hillview and
Midway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4680 9479 4662 9478 4665 9547 4685 9539
      4690 9470 4680 9470
TIME...MOT...LOC 0742Z 267DEG 28KT 4675 9536 

$$

Lynch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 3, 11:11 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 3, 11:11 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1111 PM CDT Sat Jul 3 2021

.UPDATE...
Issued at 1111 PM CDT Sat Jul 3 2021

Showers and storms continue to hold together, but it appears on
their current track most of them should exit the FA within the
next few hours. The tail end of the line in Traill County may
take the longest to move through adjacent areas of northwest
Minnesota. After that, a slow wind switch to the northwest is
expected west of the Red River Valley toward Sunday morning.

UPDATE Issued at 855 PM CDT Sat Jul 3 2021

Storms have really fallen apart in the past half hour, although
showers and weaker storms over the northern Red River Valley will
likely hold together in some regard overnight...spreading through
portions of northwest Minnesota. These should be fed by a 35 knot
850mb jet and the 700/500mb short wave/earlier MCV. At this point,
it is not looking likely that much will be south of Interstate 94.
Since the lingering storms will not be very strong, rainfall
amounts will decrease...more toward the quarter inch or less
totals.

UPDATE Issued at 627 PM CDT Sat Jul 3 2021

Seems like all the action has been around an old MCV just east to
northeast of Devils Lake. Storms have been forming, decaying, and
re-forming in that area. So far, because of the lack of 0-6km
shear, these storms have been sub-severe, producing localized
heavy rain, wind gusts to 45 mph, and some pea to nickel sized
hail. There is not really much of a low level jet tonight, so
although the storms may sustain themselves, severe weather looks
minimal.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 311 PM CDT Sat Jul 3 2021

Vort / MCV with t-storms continue to move northeast with re-
development on south side where moisture inflow is esp at 850 mb
with target being Devils Lake. Question is what occurs later on
this aftn and evening. Airmass is unstable mixed layer capes of
2000 j/kg in central ND but not all that impressive into the RRV.
Southern edge of vort max/500 mb trough should trigger some storms
late aftn/eve south of current cluster and move into the RRV this
evening, but coverage and intensity is highly uncertain. As been
the case all warm season, moisture at the sfc is lacking ahead of
the system with temps reaching the low 90s in the RRV and dew pts
mixing out into the low-mid 50s in a few areas, notably northern
RRV. Whereas dew pts farther west are in the mid 60s Jamestown to
Bismarck. So ingredients there for for strong to locally severe
storms into the evening but no real surface boundary present and
location is driven more by mid and upper level features. Will need
high cores of 50 dbz to get substantial hail. Tornado threat not
non-existent, but lack of any surface boundary or wind shift may
dampen threat despite mid/upper level circulation / MCV move into
NE ND.

Drier air moves in Sunday from the west with chance for
thunderstorm development in the afternoon regulated to far eastern
fcst area. Looks warm and muggy though until west-Northwest winds
take over mid to late aftn.

.LONG TERM...(Monday through Saturday)
Issued at 311 PM CDT Sat Jul 3 2021

SUMMARY...Primary story of the long term period will be the chance
for substantial rain on Monday night into Tuesday morning,
especially across the southern Red River Valley. As a prominent
shortwave trough brings attendant isentropic ascent within a moist
airmass, the potential for substantial rain over the south valley
seems solid. Later in the period, another chance for precipitation,
although predictability is low given ensemble spread. With ridging
giving way to troughing over the northern plains, temperatures will
be much more comfortable in the 70s and 80s all week.

MONDAY NIGHT THROUGH TUESDAY...A deepening shortwave trough is
expected to develop and deepen over the northern plains early next
week. With a combination of warm air advection within the lower
levels and cyclonic vorticity advection aloft, a broad region of
ascent is expected to provide rain chances Monday night through
Tuesday morning. With PWAT values increasing to above 1" and 1.5"
and deeper saturation (a far cry from what we've seen most of the
summer), the probability for substantial precipitation amounts seems
well within the range of outcomes. On top of this, isentropic ascent
within the 300-310K levels indicate the zone of maximized ascent
will likely be in the south valley. Ensemble member spread progs the
south valley with an IQR of 0.25-0.5" across the south valley,
although convective elements with elevated instability and the hint
at frontogenetic forcing potential will facilitate the potential for
isolated higher totals. On top of this, NBM probabilities for totals
greater than 0.25" are around 50%, mainly across the south valley
where ascent will be maximized. Across the entire area,
probabilities of 0.1" precipitation are at least 50%. Luckily, with
instability scoured from the area, severe weather does not appear
likely at this time. What appears to be the most likely outcome at
this time is widespread shower and a few thunderstorms, especially
across the south valley Monday night into Tuesday morning, providing
meaningful precipitation over much the area. Although most ensemble
members do place the axis of maximum ascent and precipitation within
the south valley, there are a few members that vary with the zone of
maximum precipitation, pushing it as far north as the central Red
River Valley. While not a likely outcome, it still sits within a
reasonable range of outcomes. Within the reasonable worst case
scenario would be isolated higher totals possibly exceeding an inch
over 24 hours, although the likelihood of this being a widespread
phenomenon isn't too high.

REST OF THE PERIOD...The rest of the period will primarily be
characterized by much cooler temperatures in the 70s and 80s.
Another wave will progress through the area late in the period,
although ensemble spread remains high so predictability is rather
low at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1111 PM CDT Sat Jul 3 2021

Although a few showers or storms may clip KBJI in the next hour or
two, no more activity is expected overnight. The only other thing
of note will be the slow wind switch to the west then northwest
very late tonight into Sunday. Winds by Sunday afternoon could be
a little breezy again, especially at KDVL. However, these winds
should die down again in the early evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Godon
SHORT TERM...Riddle
LONG TERM...Perroux
AVIATION...Godon
Hazardous weather outlook, Jul 3, 10:13 PM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1013 PM CDT Sat Jul 3 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-050315-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
1013 PM CDT Sat Jul 3 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Scattered thunderstorms are expected during the late evening and
overnight hours. However, severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Near record highs on Sunday will bring heat related impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 3, 9:14 PM CDT, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
914 PM CDT Sat Jul 3 2021

NDZ026-027-029-040315-
Nelson ND-Steele ND-Grand Forks ND-
914 PM CDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS...
SOUTHEASTERN NELSON AND NORTHWESTERN STEELE COUNTIES UNTIL 1015 PM
CDT...

At 914 PM CDT, Doppler radar was tracking a strong thunderstorm near
McVille, or 40 miles southeast of Devils Lake, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Kloten around 925 PM CDT.
  Aneta around 940 PM CDT.
  Logan Center around 950 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4791 9819 4785 9770 4759 9783 4764 9799
      4767 9799 4767 9807 4774 9828
TIME...MOT...LOC 0214Z 288DEG 20KT 4781 9813

VG
Special weather statement, Jul 4, 2:42 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
242 AM CDT Sun Jul 4 2021

MNZ024-028-031-032-040830-
Wadena MN-East Becker MN-East Otter Tail MN-Hubbard MN-
242 AM CDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUBBARD...NORTHERN
WADENA...NORTHEASTERN OTTER TAIL AND SOUTHEASTERN BECKER COUNTIES
UNTIL 330 AM CDT...

At 242 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wolf Lake, or 23 miles east of Detroit Lakes, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Menahga, Huntersville, Hubbard, Nimrod, Wolf Lake, Hillview and
Midway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4680 9479 4662 9478 4665 9547 4685 9539
      4690 9470 4680 9470
TIME...MOT...LOC 0742Z 267DEG 28KT 4675 9536

Lynch

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:21 PM CDTSpecial Weather StatementFGFEddy, Nelson24 min
Jul 3, 7:31 PM CDTSevere Thunderstorm WarningFGFEddy, Grand Forks, Griggs, Nelson, Steele59 min
Jul 3, 8:26 PM CDTSpecial Weather StatementFGFGriggs, Steele, Traill64 min
Jul 3, 9:14 PM CDTSpecial Weather StatementFGFNelson61 min
Jul 3, 9:21 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Steele24 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.